Shifting Gears for Treatment July 18, 2012

Friends and Family,

Before chemo six weeks ago I had the usual blood and urine tests to make sure everything was good to go, but there was a snag. My kidneys started spilling protein. If they keep doing this it can cause kidney damage. I found out that this is common side effect of Avastin, and one of the reasons that people have to stop treatment. We postponed treatment for a week to give my kidneys more time to recover, and then re-tested. Everything fell into place, and I was able to have treatment.

However, this time around (four weeks later) the test results didn't go well. I had to skip the Avastin. This may or may not be the end of this treatment for me. We will re-test in four weeks and hope for the best. If I can't re-start Avastin, I will be on zero treatment until the cancer starts growing again.

The last time I wrote I was having a lot of difficulty breathing, and a CT scan had just ruled out cancer as the culprit. The doctor's theory was that the breathing problems were caused by the blood pressure medication. I stopped the medication, and within a day my breathing returned to normal. It was a great lesson in staying in the present. It's a lesson Genevieve and I are taking to heart right now.

Given how bad things looked before the last time I wrote, delaying or stopping Avastin seems doesn't seem quite as scary. Also, I keep reminding myself what the doctor told me months ago: At this point we don't know whether the Avastin is working at all, or whether the cancer has stopped growing regardless. Just because I stop Avastin doesn't mean the cancer is ready to start growing again.

I will continue to do everything that is within my control, and count on your prayers, positive energy and love to beat this thing.

Thank you for being there for me.